Colorado, 2006

Debris Flow in Colorado, April 9 to 10, 2006

April 9 to 10, 2006 · NWS GJT · 1 event in 1 county or zone

Warm temperatures resulted in rapid snowmelt which caused mudslides in a neighborhood of Glenwood Springs. The slides occurred along a two block section of Midland Avenue in Glenwood Springs between Red Mountain and the Roaring Fork River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm temperatures resulted in rapid snowmelt which caused mudslides in a neighborhood of Glenwood Springs. The slides occurred along a two block section of Midland Avenue in Glenwood Springs between Red Mountain and the Roaring Fork River. Residents were asked to evacuate their homes due to concerns about the stability of the mountain side with the potential for bigger mud and debris slides. Water and small amounts of mud reached the street in the neighborhood but no mud or debris reached any of the homes. Some of the residents said they heard loud rolling and crashing noises that sounded like rockslides when some of the mud broke loose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 3:06 AM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 3:06 AM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MDT SUN APR 9 2006

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
ABOVE NORMAL TEMPERATURES WITH PLENTY OF SUNSHINE ON TAP FOR TODAY IN
SOUTHWEST FLOW AHEAD OF A TROUGH JUST OFF THE WEST COAST. AFTERNOON
HIGHS SHOULD GENERALLY TOP OUT AROUND 3 OR 4 DEGREES WARMER THAN
YESTERDAY. BREEZY CONDITIONS THIS AFTERNOON AS SOUTHWEST FLOW
INCREASES OVER THE AREA AND ANTICIPATED MIXING TO BETWEEN 550MB
AND 600MB. RELATIVE HUMIDITIES WILL DROP INTO THE 10 TO 15 PERCENT
RANGE FOR MUCH OF THE LOWER ELEVATIONS BUT WIND SPEEDS AND FUELS
STATUS NOT AT LEVELS TO MAKE FIRE WEATHER A MAJOR CONCERN. HYDRO
CONCERNS WILL CONTINUE THOUGH FOR SOME SMALLER CREEKS AND STREAMS AS
SNOWMELT RUNOFF INCREASES WITH THE WARM TEMPS.

A SHORTWAVE TROUGH AND COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY
AND MONDAY NIGHT. COOLER TEMPERATURES ON MONDAY BUT ONLY BACKING DOWN
TO NEAR NORMAL FOR THIS TIME OF YEAR. MOISTURE NOT OVERWHELMING WITH
THIS SYSTEM BUT STILL COULD PRODUCE SOME SUBSTANTIAL SNOW AMOUNTS
ACROSS OROGRAPHICALLY FAVORED MOUNTAINS MONDAY NIGHT. MAY NEED TO
RAMP POPS UP FOR SOME OF THESE FAVORED MOUNTAIN AREAS WITH THE NEXT
FORECAST PACKAGE. LINDQUIST

LONG TERM (TUESDAY THROUGH SATURDAY)...SOME PRECIP WILL LINGER OVER
THE NORTHERN HALF OF THE FORECAST AREA ON TUESDAY FROM THE SHORTWAVE
FEATURE THAT WILL PASS THROUGH THE AREA MONDAY NIGHT. AFTER THAT...
WEATHER WILL BE QUIET THROUGH THE MIDDLE OF THE WEEK AS WEAK
RIDGING/DRY SOUTHWEST FLOW BUILDS OVER THE AREA AHEAD OF THE
NEXT STORM SYSTEM. GOOD MIXING WEDNESDAY AND THURSDAY SHOULD LEAD TO
WELL ABOVE NORMAL TEMPERATURES. MODELS SEEM TO BE COMING INTO MUCH
BETTER AGREEMENT WITH THE INLAND PROGRESSION OF AN UPPER LOW THAT
WILL HAVE PARKED OFF THE CALIFORNIA COAST BY TUESDAY AFTERNOON.
TIMING WITH THE 00Z GFS SOLUTION WAS SIMILAR TO THE 18Z GFS ENSEMBLE
MEMBERS...WHICH SHOWED LITTLE SPREAD. 00Z GFS TIMING IS ALSO SIMILAR
TO THE 12Z EURO. BOTH THE GFS AND EURO PLACE THE LOW OFF BAJA BY
FRIDAY MORNING...THEN QUICKLY EJECT IT INLAND THROUGH THE WESTERN
U.S. AS A STRONG JET BEGINS TO PUSH TOWARDS THE PACNW. SYSTEM SHOULD
APPROACH UTAH AND WESTERN COLORADO ON FRIDAY THEN MOVE THROUGH ON
SATURDAY. DYNAMICS AHEAD OF THE SYSTEM LOOK PRETTY GOOD SO BUMPED
POPS FOR FRIDAY AND FRIDAY NIGHT UP TO CHANCE FOR THE ENTIRE AREA.
THESE WILL PROBABLY NEED TO BE BUMPED UP FURTHER AS CONFIDENCE IN
TIMING AND TRACK INCREASE. PRECIP SHOULD LINGER INTO SATURDAY...BUT
BEGIN TAPERING OFF FROM WEST TO EAST BEHIND A FRONTAL PASSAGE.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNING FOR DRY CREEK IN AND AROUND HAYDEN IN
      WESTERN ROUTT COUNTY UNTIL FURTHER NOTICE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Apr 9, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN APR 9 2006

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN APR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MINOR LOW LAND FLOODING IS EXPECTED TO CONTINUE ALONG DRY CREEK IN
AND AROUND HAYDEN IN NORTHWEST COLORADO. OTHERWISE...SIGNIFICANT
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WATER LEVELS ALONG CREEKS AND STREAMS IN NORTHWEST COLORADO WILL NEED
TO MONITORED DUE TO THE WARMER TEMPERATURES AND INCREASED SNOWMELT
RUNOFF. ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
MONDAY NIGHT...POTENTIALLY PRODUCING CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS. SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE MOUNTAINS
MONDAY NIGHT AND TUESDAY...WITH A CHANCE OF SNOW ACROSS THE MOUNTAINS
AND SOME OF THE HIGH VALLEYS AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT YOU ARE
ENCOURAGED TO PHONE IN REPORTS AND ANY FLOODING TO THE GRAND
JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Colorado River Basin

When
April 9, 12:00 PM MST to April 10, 6:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
NEWSPAPER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503119.